Fingerprints May Vanish With Cancer Drug
Travelers are warned of side effect that could hamper immigration checks
WEDNESDAY, May 27 (HealthDay News) -- The widely used cancer drug capecitabine can cause people to lose their fingerprints, which could lead to problems when they're trying to enter the United States, an oncologist warns.
Dr. Eng-Huat Tan, a senior consultant in medical oncology at the National Cancer Centre in Singapore, said he now advises people taking capecitabine to carry a doctor's letter when traveling.
In a letter published online Wednesday in the Annals of Oncology, Tan described the experience of a 62-year-old cancer patient taking capecitabine who was held for four hours by U.S. immigration officials because his fingerprints had vanished. The man was eventually allowed into the country.
Tan said that several other cancer patients have reported the loss of fingerprints on their blog sites and some have also said they've had problems entering the United States.
Capecitabine -- used to treat head and neck cancers, breast, stomach and colorectal cancers, among others -- can cause a side effect called hand-foot syndrome. This is a chronic inflammation of the palms of the hands or soles of the feet that can cause the skin to peel, bleed and develop ulcers or blisters, Tan said.
"This can give rise to eradication of fingerprints with time," he explained.
"In summary, patients taking long-term capecitabine may have problems with regards to fingerprint identification when they enter the United States' ports or other countries that require fingerprint identification and should be warned about this," Tan wrote.
"It is uncertain when the onset of fingerprint loss will take place in susceptible patients who are taking capecitabine," Tan said. "However, it is possible that there may be a growing number of such patients as 'Mr. S.' who may benefit from maintenance capecitabine for disseminated malignancy. These patients should prepare adequately before traveling to avert the inconvenience that 'Mr. S.' was put through."
Tan recommended that people taking capecitabine carry a letter from their oncologist.
"My patient subsequently traveled again with a letter from us, and he had fewer problems getting through" immigration, Tan said.
The U.S. National Library of Medicine has more about capecitabine.